Benzodiazepine Withdrawal

What is Benzodiazepine Withdrawal

Benzodiazepines are prescription medicines that decrease the activity of (depress) the central nervous system and cause changes in certain brain chemicals (neurotransmitters). Withdrawal is a group of physical and mental symptoms that can happen when you suddenly stop taking a medicine.

There are many types of benzodiazepines. Some benzodiazepines take effect quickly and stay in your system for a short amount of time (short-acting). Other benzodiazepines require more time to take effect and stay in your system for longer amounts of time (long-acting). The five most commonly prescribed benzodiazepines are:

  • Alprazolam.
  • Lorazepam.
  • Clonazepam.
  • Diazepam.
  • Temazepam.

What are the causes?

When you take benzodiazepines, your brain needs more and more of the medicine over time in order to get the same effects from it. This increased need is called tolerance. As you develop a tolerance, your brain adapts to the effects of the benzodiazepine and relies on these effects. This is called dependency. Withdrawal happens when you suddenly stop taking your medicine. This does not give your brain enough time to adapt to not having the medicine.

What increases the risk?

This condition is more likely to develop in:

  • People who have taken benzodiazepines for more than 1–2 weeks.
  • People who have developed a tolerance for benzodiazepines.
  • People who have developed a dependence on benzodiazepines.
  • People who take high dosages of benzodiazepines.
  • People who take doses of benzodiazepines that are higher than prescribed.
  • People who take benzodiazepines without a prescription.
  • People who use benzodiazepines with other substances that depress the central nervous system, such as alcohol.
  • People who have a history of drug or alcohol abuse.

What are the signs or symptoms?

Symptoms of this condition may include:

  • Difficulty sleeping.
  • Anxiety.
  • Restlessness.
  • Irritability.
  • Muscle aches.
  • Involuntary shaking or trembling of a body part (tremor).
  • Confusion and poor concentration.
  • Vomiting.
  • Sweating.
  • Headaches.
  • Feeling or seeing things that are not there (hallucinations).
  • Seizures.

Symptoms of withdrawal from short-acting benzodiazepines may develop 1–2 days after you stop taking your medicine, and they may last for 2–4 weeks or longer.

Symptoms of withdrawal from long-acting benzodiazepines may develop 2–7 days after you stop taking your medicine, and they may last for 2–8 weeks or longer.

How is this diagnosed?

This condition may be diagnosed based on:

  • Your symptoms.
  • A physical exam. Your health care provider may check for:
    • Rapid heartbeat.
    • Rapid breathing.
    • Tremors.
    • High blood pressure.
  • Blood tests.
  • Urine tests.
  • Your alcohol and drug habits.
  • Your medical history.

How is this treated?

Treatment for this condition depends on:

  • Your symptoms.
  • The type of benzodiazepine you have been taking.
  • How long you have been taking benzodiazepines.

Treatment usually involves starting you on a safe and stable dose of a benzodiazepine and then slowly lowering your dosage over time (tapered withdrawal). This may be done at a hospital or a treatment center.

Long-term treatment for this condition may involve medicine, counseling, and support groups.

Follow these instructions at home:

  • Take over-the-counter and prescription medicines only as told by your health care provider.
  • Check with your health care provider before starting new medicines.
  • Keep all follow-up visits as told by your health care provider. This is important.

How is this prevented?

  • Do nottake any benzodiazepines without a prescription.
  • Do nottake more than your prescribed dosage.
  • Do notmix benzodiazepines with alcohol or other medicines.
  • Do notstop taking benzodiazepines without speaking with your health care provider.

Contact a health care provider if:

  • You are not able to take your medicines as told by your health care provider.
  • You have symptoms that get worse.
  • You develop withdrawal symptoms during your tapered withdrawal.
  • You develop a craving for drugs or alcohol.
  • You experience withdrawal again (relapse).

Get help right away if:

  • You have a seizure.
  • You become very confused.
  • You lose consciousness.
  • You have difficulty breathing.
  • You have serious thoughts about hurting yourself or someone else.
15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top